Systematic Review of the Risk of Enteric Infection in Patients Taking Acid Suppression

@article{Leonard2007SystematicRO,
  title={Systematic Review of the Risk of Enteric Infection in Patients Taking Acid Suppression},
  author={Jennifer Leonard and John K. Marshall and Paul Moayyedi},
  journal={The American Journal of Gastroenterology},
  year={2007},
  volume={102},
  pages={2047-2056}
}
CONTEXT:Proton pump inhibitors (PPIs) and H2 receptor antagonists (H2RAs) have become the mainstay of therapy in acid-related upper gastrointestinal disorders. There have been concerns raised about the possible association of PPIs with enteric infections.OBJECTIVE: We conducted a systematic review to evaluate any association between acid suppression and enteric infection. We also assessed differences between types of enteric infections and the type of acid suppression.DATA SOURCES:Electronic… 

Figures from this paper

Risk of Enteric Infection in Patients with Gastric Acid Supressive Drugs: A Population-Based Case-Control Study
TLDR
It is demonstrated that gastric-acid-suppressive drug use is associated with an increased risk of enteric infection after adjusting for potential biases and confounders.
Risk of Clostridium difficile Infection With Acid Suppressing Drugs and Antibiotics: Meta-Analysis
TLDR
Despite the substantial statistical and clinical heterogeneity, the findings indicate a probable association between PPI use and incident and recurrent CDI, which is further increased by concomitant use of antibiotics and PPI, whereas H2RAs may be less harmful.
The Risk of Community-Acquired Enteric Infection in Proton Pump Inhibitor Therapy: Systematic Review and Meta-analysis
TLDR
The meta-analysis showed that PPI users have an increased risk of developing community-acquired enteric infection compared with nonusers; the association is stronger for Salmonella and Campylobacter than for all bacteria combined.
Association of Gastric Acid Suppression With Recurrent Clostridium difficile Infection: A Systematic Review and Meta-analysis
TLDR
Meta-analyses of observational studies suggest that patients who receive gastric acid suppressants may be at increased risk for recurrent CDI, and it may be reasonable to re-evaluate the need for these medications in patients with CDI.
The Positive Association between Proton Pump Inhibitors and Clostridium Difficile Infection
TLDR
Current available data suggest a positive association between PPIs and CDI, and eight meta-analyses and systematic reviews conducted in the US, Europe, Asia and Canada showed a statistically significant association.
Association between proton pump inhibitors and spontaneous bacterial peritonitis in cirrhotic patients – a systematic review and meta‐analysis
TLDR
A meta‐analysis of relevant clinical studies found a significant association between the use of PPI and the development of SBP and PPIs should be used judiciously and only when clearly indicated in cirrhotic patients.
Proton pump inhibitor use and the risk of small intestinal bacterial overgrowth: a meta-analysis.
  • Wai-Kit Lo, Walter Wai-Yip Chan
  • Medicine
    Clinical gastroenterology and hepatology : the official clinical practice journal of the American Gastroenterological Association
  • 2013
Proton-pump inhibitors: understanding the complications and risks
TLDR
As discussed in this Review, most associations of PPIs with severe adverse events are not based on sufficient evidence because of confounding factors and a lack of plausible mechanisms, so a causal relationship remains unproven in most associations, and further studies are needed.
Clostridium difficile infection – are acid suppressant medicines a risk factor ?
TLDR
The weight of evidence suggests an association exists and it is probably stronger for PPIs than for H2RAs, and the US Food & Drug Administration recommends that CDAD be considered as a diagnosis for patients on PPIs with persistent diarrhoea.
...
...

References

SHOWING 1-10 OF 49 REFERENCES
Risk of community-acquired pneumonia and use of gastric acid-suppressive drugs.
TLDR
Current use of gastric acid-suppressive therapy was associated with an increased risk of community-acquired pneumonia and a significant positive dose-response relationship was observed.
Use of Gastric Acid–Suppressive Agents and the Risk of Community-Acquired Clostridium difficile–Associated Disease
TLDR
The use of acid-suppressive therapy, particularly proton pump inhibitors, is associated with an increased risk of community-acquired C difficile and the unexpected increase in risk with nonsteroidal anti-inflammatory drug use should be investigated further.
Recent treatment with H2 antagonists and antibiotics and gastric surgery as risk factors for salmonella infection
TLDR
A case-control study was conducted to assess whether H2 antagonists are associated with salmonella infection and found that suppression of acid by these drugs may have been contributory.
Increased incidence of bacterial diarrhoea in patients taking gastric acid antisecretory drugs
TLDR
Overall, patients taking acid suppressor drugs appear to have approximately three times the risk of bacterial diarrhoea than non-recipients.
Prevention of NSAID-induced gastroduodenal ulcers.
TLDR
Misoprostol, PPIs, and double dose H2RAs are effective at preventing chronic NSAID related endoscopic gastric and duodenal ulcers and were the only prophylactic agent documented to reduce ulcer complications.
Omeprazole as a risk factor for campylobacter gastroenteritis: case-control study
TLDR
A case-control study is conducted to assess whether gastric antisecretory drugs, antibiotics, and abdominal surgery are associated with campylobacter infection.
Gastric acid suppression does not promote clostridial diarrhoea in the elderly.
TLDR
Both groups were similar for the use of proton-pump inhibitors or H2-receptor antagonists, suggesting that susceptible elderly patients are not more likely to develop CD diarrhoea after receiving gastric acid suppression therapy.
Risk of Clostridium difficile diarrhea among hospital inpatients prescribed proton pump inhibitors: cohort and case–control studies
TLDR
Patients in hospital who received proton pump inhibitors were at increased risk of C. difficile diarrhea, and this was associated with female sex and prior renal failure.
The proportion of upper gastrointestinal symptoms in the community associated with helicobacter pylori, lifestyle factors, and nonsteroidal anti-inflammatory drugs
TLDR
H. pylori is significantly associated with dyspepsia and may be responsible for 5% of upper gastrointestinal symptoms in the community and NSAIDs, low educational attainment, renting accommodation, absence of central heating, sharing a bed with siblings, and being married were significant factors in this model.
...
...